Dense Fog, Delaware Beaches / X E Sussex
- When
- December 19, 1:00 AM EST to 3:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The combination of a weak high pressure system over the region and low level moisture left in place by a departing low pressure system to the east caused dense fog to form across Delaware shortly after midnight EST on the 19th. Air temperatures were at or below freezing in the state and this permitted black ice to form on area roadways and walkways.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a weak high pressure system over the region and low level moisture left in place by a departing low pressure system to the east caused dense fog to form across Delaware shortly after midnight EST on the 19th. Air temperatures were at or below freezing in the state and this permitted black ice to form on area roadways and walkways. Untreated roadways were slippery. Air temperatures rose above freezing throughout most of the state by 9 a.m. EST and ended the black ice problems. The fog dissipated about an hour later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 18, 4:30 PM EST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 PM EST SAT DEC 18 2004 .SHORT TERM (TONIGHT THROUGH MONDAY)... AT 430 PM THERE WAS SOME STRATOCUMULUS OVER OUR NORTHWESTERN COUNTIES AND OVER SOUTHERN NEW JERSEY. PATCHES OF CLOUDS SHOULD PASS OVER OUR REGION TONIGHT, ESPECIALLY THE NORTH AND WEST, SO WELL GO WITH A PARTLY CLOUDY FORECAST WITH LOWS IN THE 20S AND 30S. SUNDAY SHOULD BE RATHER TRANQUIL AT THE START. CLOUDS WILL SPREAD OVER OUR REGION FROM THE WEST DURING THE MORNING. THE ARCTIC FRONT IS SLATED TO ARRIVE IN THE AFTERNOON. THE ARCTIC FRONT IS NOT EXPECTED TO HAVE MUCH MOISTURE WITH IT. AS IS OFTEN THE CASE WITH SUCH FRONTS THE PRECIP AMOUNTS SHOULD BE LIGHT. WELL CONTINUE TO INCLUDE A CHANCE OF LIGHT SNOW ON SUNDAY AFTERNOON FOR THE POCONOS AND SUSSEX COUNTY, NEW JERSEY. IT SHOULD BE WARM ENOUGH AT THE ONSET FOR THE PRECIP TO START AS A CHANCE OF RAIN AND SNOW FOR THE LEHIGH VALLEY, AND A CHANCE OF RAIN FROM PHL SOUTH AND EAST. FOR SUNDAY EVENING WELL SIMPLY CALL IT A CHANCE OF LIGHT SNOW EVERYWHERE. SINCE WERE STILL CARRYING CHANCE POPS WE DIDNT MENTION ACCUMULATIONS IN THE ZONE FORECASTS. HOWEVER, WE DID MENTION THE POTENTIAL FOR A DUSTING TO AN INCH IN OUR SPECIAL WEATHER STATEMENT. THE COASTAL LOW THAT IS FORECAST TO DEVELOP IN RESPONSE TO THE ARCTIC AIR REACHING THE WARMER OCEAN WATER WILL DO SO AT OUR LATITUDE. AS A RESULT, BY THE TIME IT GETS GOING IT SHOULD BE TOO LATE FOR IT TO PRODUCE ANY SIGNIFICANT SNOW FOR OUR FORECAST AREA. WITH TEMPS RANGING FROM 5 TO 20 DEGREES DURING LATE SUNDAY NIGHT AND EARLY MONDAY MORNING AND WIND SPEEDS FROM 15 TO 25 MPH OUR LOWEST WIND CHILL VALUES SHOULD BE JUST ABOVE ADVISORY CRITERIA. AS A RESULT, WELL CONTINUE TO COVER THE ARCTIC OUTBREAK WITH A SPECIAL WEATHER STATEMENT. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... THE ARCTIC AIR IS NOT EXPECTED TO LINGER. WARM ADVECTION SHOULD BECOME ESTABLISHED OVER OUR REGION ON MONDAY NIGHT AND IT MIGHT EVEN BRING A SHOT OF LIGHT SNOW TO OUR NORTHERN AND WESTERN COUNTIES AT THAT TIME. WEVE ADJUSTED TEMPS UPWARD FOR THE MID WEEK PERIOD BASED ON THE LATEST GUIDANCE. WITH THE NEXT MID/UPPER LEVEL TROUGH EXPECTED TO DIG INTO THE CENTER OF THE COUNTRY DURING THE MIDDLE OF THE WEEK WERE LOOKING AT AN EXTENDED PERIOD OF UNSETTLED WEATHER FROM LATE WEDNESDAY INTO THE COMING WEEKEND. THE NEXT SHOT OF COLD AIR SHOULD TAKE ITS TIME IN GETTING HERE. AS A RESULT, WERE LIKELY GOING TO SEE SOME RAIN THROUGH FRIDAY WITH AN CHANCE OF MIXED PRECIP AS WE GET INTO THE WEEKEND. && .AVIATION... BIG DISCREPANCIES WITH THE 12Z MOS SETS IN TERMS OF CEILINGS FOR TONIGHT. THE ETA WANTS TO TAKE PORTIONS OF THE CWA DOWN TO LIFR DUE TO CLOUDS, WHILE THE GFS REMAINS ABOVE 6K FT. BOTH DO HINT AT POSSIBLE MVFR VSBYS AS WINDS GO LIGHT. WITHOUT A STRONG AND PERSISTENT SOUTHERLY OR SOUTHEASTERLY FLOW, WE ARE NOT QUITE SURE WHERE THE ABUNDANT MOISTURE THE ETA SUDDENLY PAINTS IN COMING FROM. CANT RULE OUT A 5SM BR BY DAYBREAK, BUT CEILINGS ALMOST DOWN TO THE GROUND LOOK UNREASONABLE. WE HAVE FOLLOWED CLOSER TO THE GFS AND KEPT CONDITIONS VFR. && .MARINE... LOW PRESSURE WILL MOVE NORTHEASTWARD ALONG THE COAST THIS EVENING AND BE CENTERED OFF OF MAINE BY DAYBREAK ON SUNDAY. A STRONG COLD FRONT IS EXPECTED TO SWEEP ACROSS AREA WATERS LATE ON SUNDAY. AS THE FRONT SETTLES OFF THE COAST A SECOND AND STRONGER LOW WILL DEVELOP ALONG IT OFF OF DELMARVA AND MOVE NORTHEASTWARD. HIGHER PRESSURE WILL BEGIN TO BUILD BACK ACROSS THE REGION ON MONDAY AND FURTHER BUILD INTO TUESDAY. CONCERNING THE COLD FRONT AND STRONG COASTAL LOW, BUFKIT WINDS HAVE SUBSIDED SOME(TO LEVELS BLO GALES). EVEN THOUGH THIS IS THE CASE, WE WILL PRETTY MUCH STAY THE COARSE AND CONTINUE WITH POSSIBLE GALES AT LEAST FOR THE OCEAN WATERS AND LOWER BAY. THE COLD AIR ADVECTION IS QUITE STRONG AND WELL HAVE NO PROBLEM GOING ADIABATIC. FREEZING SPRAY IS STILL NOT OUT OF THE QUESTION FOR LATE SUNDAY NIGHT INTO MON. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...IOVINO AVIATION/MARINE...KRUZDLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 531 AM EST SAT DEC 18 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 531 AM EST SAT DEC 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... AN INTENSE LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE WESTERN ATLANTIC OCEAN ON SUNDAY AND MOVE NORTHEAST ON MONDAY. AT THE TIME IT APPEARS THAT ITS MAIN EFFECTS WILL OCCUR LATE SUNDAY NIGHT INTO MONDAY. THOSE EFFECTS WILL BE VERY COLD TEMPERATURES, VERY LOW WIND CHILLS AND WINDS THAT WILL RISE TO GALE FORCE ALONG THE COAST AND OPEN WATERS AND THAT WILL PEAK AT 25 TO 35 MPH INLAND. IT PRESENTLY APPEARS THAT PRECIPITATION FROM THIS SYSTEM WILL BE LIGHT. ANY CHANGES TO THE FORECAST, WHICH ARE POSSIBLE, LIKELY WOULD FIRST OCCUR LATE THIS AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
The national radar mosaic for the moment the first event began.
4 dense fog, 4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429844, 5429845, 5429846, 5429847, 5429848, 5429849, 5429850, 5429851.